Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 54, NWS Miami, FL

August 9, 2003Collier County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Aug 9, 2003, 12:13 AM EDT for Collier County, Florida. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2003, 12:13 AM EDT (04:13 UTC)
Expired
Aug 9, 2003, 1:00 AM EDT
In force
47 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Collier County, FL

The radar

The Miami radar (KAMX), 94 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 4.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2003-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2003-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1283 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 090413
SVRMIA
FLC021-090500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
1207 AM EDT SAT AUG 9 2003

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COLLIER COUNTY IN SOUTHWEST FLORIDA

* UNTIL 100 AM EDT

* AT 1207 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  CLUSTER OF SEVERE THUNDERSTORMS BETWEEN ROCK ISLAND AND            
  EVERGLADES CITY...MOVING NORTHEAST AT 5 TO 10 MPH.

THE THUNDERSTORMS WILL BE AROUND I-75 AROUND 1230 AM. MOTORIST NEED 
TO KEEP AN EYE ON THE SKY AND BE READY FOR FREQUENT CLOUD TO GROUND 
LIGHTNING STRIKES...HEAVY DOWNPOURS...AND WIND GUSTS ABOVE 56 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE INDOORS AND AWAY FROM WINDOWS.

FREQUENT LIGHTNING IS OCCURRING WITH THESE THUNDERSTORMS. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND 
AVOID WATER. MOVE INDOORS OR INSIDE A VEHICLE IF POSSIBLE.

LAT...LON 2614 8088 2607 8096 2603 8128 2600 8139
          2614 8152 2629 8132 2629 8092

.END

$$

BAXTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 9:00 PM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 8, 9:00 PM EDT, 3 hours 13 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
900 PM EDT FRI AUG 08 2003

THE SHOWERS AND THUNDERSTORMS THAT FIRED UP THIS AFTERNOON OVER THE
EAST COAST HAVE ALL DISSIPATED...EXPECT FOR A FEW SHOWERS OVER THE
SOUTHERN PORTIONS OF MIAMI-DADE AND MAINLAND MONROE COUNTIES. THESE
SHOWERS SHOULD DISSIPATE IN THE NEXT HOUR OR SO AS THE HEATING OF
THE DAY IS LOST.

SO I AM GOING TO REMOVE THE ISOLATED WORDING FOR THE METRO PALM
BEACH REGION...BUT I AM GOING LEAVE THE ISOLATED WORDING IN FOR
BROWARD AND MIAMI-DADE...AS A FEW SHOWERS AND THUNDERSTORMS COULD
MOVE INTO THE METRO REGION FROM THE FLORIDA BAY ON THE SOUTH TO
SOUTHWEST STEERING FLOW.

SHOWERS AND THUNDERSTORMS ARE ALSO OCCURRING OVER THE CENTRAL GULF
COAST OF FLORIDA THIS EVENING. MOST OF THIS ACTIVITY SHOULD REMAIN
NORTH OF THE CWA...BUT A FEW SHOWERS AND THUNDERSTORMS COULD MOVE
INTO GLADES...HENDRY...AND LAKE OKEECHOBEE TONIGHT. SHOWERS AND
THUNDERSTORMS SHOULD ALSO DEVELOP OVER THE GULF WATERS TONIGHT AND
MOVE NORTHEAST.

SO I AM GOING TO LEAVE UP THE ISOLATED FOR THE WEST COAST...AND PUT
THE ISOLATED WORDING INTO THE ZONES FOR LAKE OKEECHOBEE...EASTERN
COLLIER...HENDRY...AND GLADES COUNTIES FOR REST OF TONIGHT.

I AM ALSO GOING TO OPEN UP THE TEMPS A LITTLE FOR THE EAST
COAST...AS THE SOUTH WINDS SHOULD HELP TO KEEP THE TEMPS AROUND 80
ALONG THE COAST.

.MARINE...

WINDS WILL REMAIN OUT OF THE SOUTH TO SOUTHEAST FOR REST OF TONIGHT
AT 10 TO 15 MPH IN THE ATLANTIC WATERS.

THANKS FOR THE COORD TBW.

.MIA...NONE.

BAXTER
Hazardous weather outlook, Aug 8, 5:00 AM EDT, 19 hours 13 minutes before
FLZ063-066>075-081600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
500 AM EDT FRI AUG 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...NUMEROUS THUNDERSTORMS INTERIOR AND EAST COAST THIS AFTERNOON...
...SCATTERED THUNDERSTORMS WEST COAST...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS ALL OF SOUTH
FLORIDA TODAY. THE MOST FAVORED AREAS FOR THUNDERSTORM DEVELOPMENT
WILL BE OVER THE INTERIOR PORTIONS OF THE PENINSULA DURING THE EARLY
AFTERNOON HOURS...THEN ALONG THE EAST COAST METRO AREAS BY MID TO
LATE AFTERNOON. OVER THE WESTERN COLLIER METRO AREA...STORMS SHOULD
BE FEWER IN NUMBER...AND OCCUR MAINLY IN THE LATE MORNING TO EARLY
AFTERNOON TIME FRAME. A FEW OF THE STORMS MAY BECOME STRONG
ESPECIALLY ALONG THE EAST COAST. THE THREAT FROM THESE STORMS WILL
BE FREQUENT CLOUD-TO-GROUND LIGHTNING STRIKES ALONG WITH WIND GUSTS
TO 45 MPH. IN ADDITION...LOCALIZED HEAVY RAINS ARE POSSIBLE
RESULTING IN A FEW SPOTS WITH SOME URBAN STREET FLOODING. NO OTHER
HAZARDOUS WEATHER CONDITIONS ARE EXPECTED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

STAYED TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

In the hours before

Local storm report, Aug 8, 7:50 PM EDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIME
NATIONAL WEATHER SERVICE MIAMI, FL
750 PM EDT FRI AUG 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

310 PM     CANAL POINT               FL   3 FUNNEL CLOUDS 10 MILES
08/07/03   PALM BEACH                     EAST OF CANAL POINT                                           AT PERRY AIRPORT AT 602 PM
                                          REPORTED BY LAW ENFORCEMENT

JR

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 9:13 AM EDTSpecial Marine WarningMFL2 hr
Aug 9, 1:41 PM EDTSevere Thunderstorm WarningMFLBroward64 min
Aug 9, 2:00 PM EDTTornado WarningMFLBroward, Palm Beach30 min
Aug 9, 3:26 PM EDTTornado WarningMFLPalm Beach64 min
Aug 9, 6:35 PM EDTSevere Thunderstorm WarningMFLBroward40 min
Aug 9, 7:21 PM EDTSevere Thunderstorm WarningMFLBroward24 min
Aug 9, 7:51 PM EDTSevere Thunderstorm WarningMFLBroward, Miami-Dade24 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.